Tags

, , , , , , , , , , , , , ,


Artificial hip is creating cobalt toxicity ASK DR. H Mitchell Hecht

Hecht mugNEW 06 28 2011 Q9EMMGK

Q: I was recently informed by my orthopedist that the DePuy right hip replacement that I received a couple of years ago is being recalled because of defective components. My orthopedist had me check a blood level for cobalt, which was abnormally high at 12. What will cobalt toxicity do to me? So far, all I seem to have is an unexplained itchy leg rash for one year.

A: Your DePuy ASR prosthetic hip is defective, breaking down its alloy components into tiny flakes of cobalt and chromium which have entered the surrounding tissues and your bloodstream. A normal cobalt blood level should be below 5 mcg/l; your level of 12 is considered toxic. I agree that the itchy rash you’ve had for the past year is likely due to cobalt toxicity. While we need a trace amount of cobalt to aid in the formation of the insulating (myelin) sheath for peripheral nerves as well as to aid in red blood cell production, too much of it can cause peripheral neuropathy, visual impairment, heart muscle damage (cardiomyopathy), hearing loss, cognitive (brain ) impairment and hypothyroidism. Chromium is needed in trace amounts to help regulate blood sugar. Chromium toxicity from the defective prosthesis has not been an issue thus far.

I have to concur with your orthopedist that the best course of action is to replace your defective and toxic hip with a safe one.

 

Technorati Tags: , , , , , , , , , , , , , ,

 

Advertisements